Connect
MJA
MJA

Inadvertent dispensing of Coumadin instead of Coversyl

Duncan P Carradice and Ellen L Maxwell
Med J Aust 2013; 199 (11): 750. || doi: 10.5694/mja13.10500
Published online: 16 December 2013

the Editor: In August 2012, a 43-year-old woman presented to her general practitioner with extensive spontaneous bruising. Her only medications were Coversyl (perindopril) 5 mg daily for hypertension and Rhodiola rosea extract. Laboratory testing revealed prolonged coagulation times (Box 1). Mixing studies (50 : 50 patient and normal plasma) showed complete correction of the activated partial thromboplastin time and international normalised ratio (INR) and no evidence of a factor inhibitor on prolonged incubation. Results of liver function and lupus anticoagulant tests were normal. Plasma levels of vitamin K-dependent factors were reduced, consistent with vitamin K deficiency or inhibition (Box 1). The patient was administered 2 mg vitamin K orally; 48 hours later, her INR had fallen to 1.4. She denied taking warfarin or the structurally related brodifacoum (eg, Fast Action Ratsak), surreptitious administration of such compounds was not suspected, and she did not have a history of psychiatric illness.

  • Duncan P Carradice1
  • Ellen L Maxwell2

  • 1 Western Health, Melbourne, VIC.
  • 2 Melbourne Pathology, Melbourne, VIC.


Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.